Format

Send to:

Choose Destination
See comment in PubMed Commons below
Br J Ophthalmol. 2007 Nov;91(11):1551-5.

Erectile dysfunction drugs and risk of anterior ischaemic optic neuropathy: casual or causal association?

Author information

  • 1Department of Ophthalmology, University of Auckland, Private Bag 92019, Auckland New Zealand. h.daneshmeyer@auckland.ac.nz

Abstract

Phosphodiesterase type 5 (PDE5) inhibitor drugs for erectile dysfunction have revolutionised the treatment of male sexual dysfunction and are among the best selling drugs worldwide. Several cases of non-arteritic anterior ischaemic optic neuropathy (NAION) have been reported since 2005 in users of these agents. NAION is a sudden irreversible cause of visual loss with a poorly understood aetiology that affects up to 10 adults per 100,000 each year. Following a series of such case reports, WHO and FDA have labelled the association between use of PDE5 inhibitors and risk of NAION as "possibly" causal. There have been several recent studies of this association, including a rechallenge case report and a large managed care database study. However, the inability to confirm or refute claims of an association between NAION and EDD is generating clinical and regulatory uncertainty. Questions surrounding use of PDE5 inhibitors and risk of NAION highlight weaknesses in current systems used to identify and evaluate uncommon adverse effects of medication use. This paper reviews all the recent evidence on PDE5 inhibitors and the risk of NAION.

PMID:
17947271
[PubMed - indexed for MEDLINE]
PMCID:
PMC2095431
Free PMC Article
PubMed Commons home

PubMed Commons

0 comments
How to join PubMed Commons

    Supplemental Content

    Full text links

    Icon for HighWire Icon for PubMed Central
    Loading ...
    Write to the Help Desk